Kentucky, 2005

Flash Flood in Kentucky, April 30, 2005

April 30, 2005 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 30, 4:03 AM EST, 47 minutes earlier.

Area forecast discussion, Apr 30, 4:03 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
503 AM EDT SAT APR 30 2005

DISCUSSION...

BETWEEN 1 AND 3 INCHES OF RAIN FELL ACROSS THE CWA SINCE FRIDAY
AFTERNOON. A STATIONARY BOUNDARY...COMBINED WITH DIVERGENCE ALOFT
AND A STRONG LLJ TO BRING HEAVY RAIN TO EASTERN KY.

MODELS ARE IN DECENT AGREEMENT FOR THE NEAR TERM. ALOFT...CYCLONIC
FLOW WILL PREVAIL THROUGH THE NEAR TERM. AT THE SURFACE...LOW
PRESSURE PULLS NORTHEAST AND DRAGS THE COLD FRONT EAST OF THE AREA
TODAY. RAIN WILL TAPER OFF THIS MORNING...WITH ONLY CHANCE POPS
LINGERING INTO THIS AFTERNOON AND A SLIGHT CHANCE IN THE EASTERN
PORTIONS OF THE CWA THIS EVENING. WENT BELOW MOS TODAY FOR HIGHS.
THICK CLOUD COVER...RAIN SHOWERS...NWLY FLOW AND CAA SHOULD KEEP
TEMPERATURES NEARLY STEADY OR ONLY ALLOW FOR A SLIGHT RISE.

HIGH PRESSURES BUILD TO THE WEST TONIGHT. MAIN CHALLENGE TONIGHT IS
HOW DENSE AND WIDESPREAD FOG FORMATION WILL BE...WITH PLENTY OF LOW
LEVEL MOISTURE...GRADUALLY CLEARING SKIES AND NEARLY CALM WINDS IN
THE VALLEYS. WENT WITH AREAS OF FOG FOR NOW...SUBSEQUENT SHIFTS WILL
HAVE TO MONITOR THE CONDITIONS TO DETERMINE IF A DENSE FOG ADVISORY
IS NEEDED.

NAM AND GFS SHOW A WEAK COLD FRONT PASSING THROUGH THE AREA ON
MONDAY. MOS SHOWS A SLIGHT CHANCE OF POPS...BUT WILL LEAN TOWARDS
THE NAM AND LEAVE OUT POPS FOR NOW. THE BEST LIFT IS TO THE NORTH.
DID NOT MAKE ANY CHANGES TO THE EXTENDED.

&&

.PREV DISCUSSION...

357 PM EDT FRI APR 29 2005

SHORT TERM (TONIGHT-SUNDAY NITE)...
SHRA/TSRA MOVING INTO CWFA THIS AFTERNOON. SHOULD OVERSPREAD THE
AREA THIS EVENING WITH THE BEST COVERAGE OVERNIGHT. SRN COUNTIES ARE
SOAKED AND FFG VALUES ARE AROUND 1/2 TO 2/3 INCH IN 1 HR WHICH COULD
OCCUR WITH AN INDIVIDUAL STORM. FFA ISSUED FOR THE SRN 2/3 OF CWFA
UNTIL 8 AM SAT MORN. BY THAT TIME THE COLD FNT SHOULD PUSH THROUGH
AND ADDITIONAL THREAT OF HEAVY RAIN WILL END. EXPECT AN EARLY HIGH
TEMP ON SAT WITH STEADILY FALLING TEMPS AFTER 10 AM.

MODELS IN FAIR AGREEMENT WITH THE PLACEMENT OF THE EARLY FEATURES
FOR OUR CWFA. HOWEVER THE GFS LOOKS TO HAVE FEEDBACK PROBLEMS AND
HAVE OPTED TO USE NAM/HPC QPF THRU SAT AFTN. THEN A BREAK IN PCPN
WITH A CHANCE TO START THE DRYING PROCESS.

EXTENDED (MONDAY-FRIDAY)...
FOR THE EXTENDED THE MODELS ARE NOT MUCH BETTER IN CONVERGING ON ANY
PARTICULAR SOLUTIONS THAN YESTERDAY. CONSEQUENTLY...CONFIDENCE IS
STILL VERY LOW IN THIS PKG. HOWEVER...THERE WERE SOME CHANGES IN THE
EXTENDED BASED ON SOME SUBTLETIES IN THE RUNS...AND MORE IMPORTANTLY
SOME CONSISTENCY IN THE GFS. IN GENERAL THE SOUTHERN STREAM BECOMES
MORE ACTIVE BY EARLY NEXT WEEK. HOWEVER...GFS SUGGESTS THAT MOST OF
THE ACTIVITY WILL STAY SOMEWHAT SOUTH OF OUR AREA...ONLY BRUSHING
CLOSE ENOUGH TO PROVIDE AN OCCASIONAL CHANCE OF RAIN. HOWEVER...THIS
ALSO PUTS OUR AREA IN THE COOL SECTOR OF THE STORM TRACK...AND
GENERALLY TRENDED TEMPS DOWN IN THE EXTENDED AS A RESULT.

1030 AM EDT FRI APR 29 2005

MORNING UPDATE WILL CLEAN UP WORDING AND WILL LOWER HIGHS TODAY A
CAT. WITH OVC SKY AND RAIN COOLED/SATURATED AIR DO NOT EXPECT MUCH
RISE THIS AFTN FROM CURRENT MID 50S. WILL GIVE HIGHS INTO THE LOWER
60S FOR A FEW BREAKS BUT NOT REAL CONFIDENT ABOUT THAT. GREATEST
THREAT WILL BE HYDRO. CURRENT THOUGHT IS FOR A FFA SOUTH OF I-64.
REPORTS INDICATE 2/3 TO 1.25 IN OF RAIN IN THE PAST 24HR WITH THE
GREATEST AMOUNTS THE FARTHEST SOUTH. ALONG AND NORTH OF I-64
RAINFALL WAS GENERALLY 1/4 TO 1/2 IN. FFG VALUES HAVE DROPPED
SIGNIFICANTLY FOR THE AREA OF CONCERN ALSO. WILL ISSUE WITH THE AFTN
FCST AND MAY ADJUST AREA SLIGHTLY BASED ON ISC COLLABORATION. SVR
THREAT LOOKS MINIMAL WITH THE EXCEPTION OF THIS AFTN IF WE GET ANY
BREAKS IN THE OVC. WILL MONITOR AND UPDATE AS NECESSARY.

430 AM EDT FRI APR 29 2005

THE UPPER LOW OVER ONTARIO CONTINUES TO SPIN SHORT WAVES ACROSS THE
AREA. AT THE SURFACE...THERE HAS BEEN A QUASI-STATIONARY FRONTAL
BOUNDARY WHICH EXTENDS FROM THE SURFACE LOW OVER ARKANSAS. ACROSS
WESTERN TENNESSEE...AND THEN EXTENDS WEST TO EAST ACROSS KENTUCKY.
AS SHORT WAVE ENERGY SPINS AROUND THE LOW...IT HAS BEEN ENHANCING
THE ISENTROPIC LIFT AND OVER RUNNING OF ACROSS THE QUASI-STATIONARY
FRONTAL BOUNDARY. THE MAIN LOW WILL FINALLY KICK OUT TONIGHT AND THE
COLD FRONT WILL BE MOVING THROUGH THE AREA AFTER MIDNIGHT.

THIS AFTERNOON...THE MODELS HAVE BEEN SHOWING SOME LI VALUES OF
MINUS 2 TO 4. SINCE THE STATIONARY FRONTAL BOUNDARY WILL BE IN THE
AREA...AND SOME THUNDERSTORMS ARE GOING TO BE DEVELOPING IN THE
UNSTABLE AIR...THERE IS A SLIGHT RISK THAT SOME SEVERE THUNDERSTORMS
MAY DEVELOP THIS AFTERNOON...ESPECIALLY IF THERE IS AN INTERACTION
BETWEEN THE FRONTAL BOUNDARY WITH SOME OF THE THUNDERSTORM
BOUNDARIES. THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS AS WELL. WHEN THE COLD FRONT
MOVES THROUGH THIS EVENING...THE MODELS ARE NOT SHOWING THE
INSTABILITY TO BE AS GREAT AS THIS AFTERNOON. THE NAM IS ONLY
SHOWING LI VALUES OF ZERO TO MINUS 2. THERE WILL BE STRONGER SHEAR
WITH THIS SYSTEM...SO THE SLIGHT RISK FOR SEVERE WEATHER WILL
CONTINUE WITH THE SATURDAY EVENING COLD FRONTAL PASSAGE. SOME
INSTABILITY SHOWERS WILL HANG AROUND ON SATURDAY BEHIND THE COLD
FRONT AND THEN FINALLY ON SUNDAY SOME COOLER AND DRIER AIR WILL BE
MOVING INTO THE AREA.

ONE OF THE BIG QUESTIONS WITH THIS SYSTEM IS HOW MUCH RAIN WILL
FALL. CONSIDERING THE FACT THAT THE THURSDAY RAINFALL WAS LESS THAN
EXPECTED...THE RAINFALL FROM THE FRIDAYS STORM SHOULD BE BELOW
CRITICAL FLASH FLOOD THRESHOLDS VALUES. THE QPF FORECAST IS A BLEND
OF THE NAM AND THE GFS. THE GFS IS FORECASTING 36 HOUR RAINFALL
VALUES OF NEARLY 3 INCHES. THE NAM IS MUCH LOWER AND SHOWS A LOT OF
THE STORM ENERGY MOVING TO THE SOUTH OF THE AREA. OBVIOUSLY...THE
PRECIPITATION FROM THIS SYSTEM WILL REQUIRE CLOSE MONITORING AS THE
POTENTIAL IS THERE FOR SOME LIMITED FLASH FLOODING.

THERE WAS A PRETTY BIG SPLIT BETWEEN THE GFS AND NAM TEMPERATURES
TODAY. SINCE THE GFS WENT OVERBOARD ON THE PRECIPITATION...THE
TEMPERATURES WERE TOO COOL. THE TEMPERATURES IN THE FORECAST ARE
CLOSER TO THE WARMER NAM MOS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 8 AM EDT FOR
KYZ058-068-069-079-080-083>088-110>118-120

&&
Hazardous weather outlook, Apr 30, 4:13 AM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
513 AM EDT SAT APR 30 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
513 AM EDT SAT APR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

EVEN THOUGH RAIN WILL TAPER OFF THIS MORNING...RUNOFF WILL CONTINUE
TO ALLOW STREAMS AND CREEKS TO REMAIN HIGH TODAY AND FLASH FLOODING
IS STILL POSSIBLE EARLY THIS MORNING.

DUE TO THE HEAVY RAIN...RIVERS WILL CONTINUE TO RUN HIGH THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTH OF I 64 ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF FLOODING TO THE
NATIONAL WEATHER SERVICE TODAY.

In the hours before

Local storm report, Apr 29, 11:57 PM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1257 AM EDT SAT APR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     FLASH FLOOD      CONWAY                  37.48N 84.33W
04/30/2005                   ROCKCASTLE         KY   LAW ENFORCEMENT

            ESTIMATED 5 TO 8 INCHES OF FLOWING WATER OVER BOTH LANES
            OF HIGHWAY 25 IN CONWAY.

&&

CPIEPER
Local storm report, Apr 30, 1:44 AM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
244 AM EDT SAT APR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     FLASH FLOOD      5 W PRESTONSBURG        37.67N 82.86W
04/30/2005                   FLOYD              KY   TRAINED SPOTTER

            6 TO 8 INCHES OF WATER FLOWING OVER HWY 1427 3 MILES FROM
            US 23.

&&

CPIEPER
Local storm report, Apr 30, 2:27 AM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
327 AM EDT SAT APR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     FLASH FLOOD      5 W PRESTONSBURG        37.67N 82.86W
04/30/2005                   FLOYD              KY   TRAINED SPOTTER

            2 TO 2.5 FEET OF WATER FLOWING OVER HWY 1427 3 MILES FROM
            US 23.

&&

CPIEPER
Local storm report, Apr 30, 3:34 AM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
434 AM EDT SAT APR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 AM     FLASH FLOOD      3 W PRESTONSBURG        37.67N 82.82W
04/30/2005                   FLOYD              KY   FIRE DEPT/RESCUE

            FLOODING ALONG ABBOTT CREEK ROAD...HIGHWAY 1427. RESCUES
            NOW UNDERWAY.

&&

JP

The radar

The Jackson,KY radar (KJKL), 31 km away, was scanning. The volume nearest the first event began at 09:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
April 30, 4:50 AM EST to 2:00 PM EST
Where
Perry County, Krypton
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -83.350

Junction of Highway 451 and Devil Skull Road closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442792.